Florida, 2017Rip Current in Florida, April 8, 2017
April 8, 2017 · NWS MLB · 1 event in 1 county or zone
A teenage boy was swimming at the beach with friends when he was swept seaward in a strong rip current and drowned.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A teenage boy was swimming at the beach with friends when he was swept seaward in a strong rip current and drowned.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Apr 8, 8:20 AM EST, 5 hours 40 minutes earlier.
Area forecast discussion, Apr 8, 8:20 AM EST, 5 hours 40 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
920 AM EDT Sat Apr 8 2017
.UPDATE...
...High Fire Weather Danger through sunset...
...High Rip Current Risk at the Beaches through sunset...
High pressure ridge axis extends from Ohio Valley southward across
the SERN CONUS and into the central and eastern GOMEX this morning.
Light N to NW drainage flow allowed for widespread mins in the 40s,
which have since warmed into the U50s-L60s. Visible satellite
imagery shows clear skies overhead with a swath of thin cirrus over
south FL.
Morning RAOB data shows a very dry air mass in place with dewpoints
-3C to -5C (23-27F) from H100-H80 poised to mix down to the surface
by mid morning once we get further diurnal heating/vertical mixing.
Primary weather concerns remain the Critical Fire Weather conditions
as well as the high Risk for Rip Currents at area beaches. Both of
these have been well-addressed in early morning product suite, and
the high threat levels for each remain unchanged. High temps will
warm into the U70s with the aforementioned light drainage flow
pattern veering to onshore. The developing marine trajectory will
allow for some shallow air mass modification, which in turn should
mean some recovery in surface dew points (or at least mitigate
the diurnal drop) by mid-late afternoon. However, the threat for
development and spread of new/existing ignitions remains quite high
today, especially over the interior, where min RH values should
drop to around 18-20 percent.
&&
.AVIATION...VFR/SKC.
&&
.MARINE...Decreasing winds and seas continue as winds veer from N-NW
to NE. Seas 2-4FT this morning will drop to around 2FT late tonight.
&&
SHORT TERM/AVIATION...Cristaldi
MID TERM...COMBS
LONG TERM/DSS/IMPACT WX
&&
.PREV DISCUSSION... /issued 357 AM EDT Sat Apr 8 2017/
Today-Tonight...
Strong H100-H70 hi pres ridge centered over the NW GOMex/Lwr MS
Valley will build acrs the Deep South/Mid Atlc coast as a full
latitude short wave trof off the ern seaboard lifts into the open
Atlc. Brisk NW flow thru the H100-H85 lyr will diminish and shift to
the N/NE thru the day, then NE overnight as the ridge center builds
north of the state. Very dry/stable airmass in place per the 08/00Z
RAOBs, PWat values btwn 0.25"-0.50", dewpoint depressions btwn 25-
30C thru the H85-H30 lyr, and a 25-30C subsidence inversion in the
H85-H70 lyr. Other than a few scraps of CI/CS, skies will be clear.
Max temps on Fri were a few degs warmer than fcst despite the brisk
NW flow. Will cont this trend given the diminishing winds and
shifting onshore flow...readings in the M/U70s. Light winds and
clear skies overnight will produce good radiational cooling
conditions, mins in the U40s/L50s interior, L/M50s along the coast.
Sunday...
Axis of shortwave trough aloft will shift southeast of the area
which implies subsidence will dominate and it will continue dry.
However, the GFS shows a subtle boundary over the Atlantic between
light onshore flow and slightly increasing northeast winds caused
by high pressure starting to strengthen near the Carolina coast.
The model indicates this weak convergence will generate a narrow
band of slightly higher moisture and light precip amounts, mainly
offshore. MOS POPs are around 10 percent, so won't include any
coastal rain chances.
High temps may touch 80 inland while the coast has upper 70s except
middle 70s in Volusia.
Monday-Saturday...
The prospects for any significant rainfall are low for most of
next week. The trough aloft to our southeast is forecast to cut
off east of the Bahamas with a weak mid level ridge building over
the state. Surface high pressure just offshore the Carolinas will
strengthen early-mid week and increasing easterly low level flow
will generate Atlantic convergence lines with isolated showers.
MOS POPs show slight rain chances along portions of the coast
south of Cape Canaveral on Mon-Tue and reluctantly will carry
small POPs but any precip amounts would be light.
Little change in max temps indicated, upper 70s to around 80 along
the coast and a few degrees warmer inland. Weakening onshore winds
late in the week may allow max temps to reach the mid 80s inland.
&&
.AVIATION...Thru 09/12Z.
Sfc Winds: Thru 08/14Z...W/NW 4-8KTS. Btwn 08/14Z-08/17Z...interior
sites bcmg N/NW 6-10KTS...coastal sites bcmg N/NE 8-12KTS. Btwn
08/17Z-08/20Z...coastal sites bcmg E/NE 8-12KTS. Btwn 08/22Z-
09/01Z...bcmg N/NE 4-8KTS. Btwn 09/01-09/04Z...bcmg vrbl AOB 3KTS.
Vsbys/WX/Cigs: VFR all sites.
&&
.MARINE...
Today-Tonight...High pressure centered over the GOMex/Lwr MS Valley
will build acrs the Deep South en route to the Mid Atlc coast as a
short wave trof off ern seaboard lifts into the open Atlc. Gentle to
moderate NW breeze this mrng will veer to a light to gentle N/NE
breeze by late aftn, then E/NE overnight. Seas 2-3FT today...up to
4FT in the Gulf Stream...subsiding to AOB 2FT areawide tonight.
Dominant pds 8-9sec.
Sunday-Wednesday...Surface high pressure will push to the Carolina
coast and just offshore while gradually strengthening. This will
result in an increase in onshore flow. An increase to 10-15 knots
looks to commence Sunday afternoon, then become closer to 15
knots Sunday night through Wednesday, with a few periods of 15-20
knots probable. An increased wind chop will occur with seas 3-4
feet offshore Sunday then building to 4-5 feet Mon and 5-6 feet
Tue-Wed over most of the waters.
&&
.FIRE WEATHER...
Today...NW flow from sfc-5KFT will shift to the N/NE by early
aftn as high pres builds over the Deep South. However, airmass
modification will be minimal despite the dvlpg onshore
sfc/transport winds due to the very dry nature of the airmass
overhead...PWat values btwn 0.25"-0.50" will all but guarantee
durational RFW conditions areawide except along the immediate
coast. Anticipate RH values blo 35pct for 6-9hrs...blo 25pct for
4-6hrs. ERC values close enough to threshold value to warrant RFW.
Sunday-Wednesday...The main change will be for an onshore wind
flow regime to develop, which will gradually modify the dry air
mass. Sunday should still have some min RH values 30-35 percent
inland, but then min values will be above 40 percent. Of concern
though will be easterly winds getting up to around 15 mph each
afternoon. Gusty conditions 20-25 mph are possible along the coast
especially Mon-Tue.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 75 54 75 60 / 0 0 10 0
MCO 78 51 80 59 / 0 0 10 0
MLB 77 55 77 63 / 0 0 10 10
VRB 77 55 77 62 / 0 0 10 10
LEE 77 51 80 59 / 0 0 10 0
SFB 77 51 78 58 / 0 0 10 0
ORL 78 51 79 61 / 0 0 10 0
FPR 76 54 77 61 / 0 0 10 10
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Red Flag Warning from 10 AM this morning to 8 PM EDT this
evening for Coastal Volusia County-Indian River-Inland
Volusia County-Martin-Northern Brevard County-Northern Lake
County-Okeechobee-Orange-Osceola-Seminole-Southern Brevard
County-Southern Lake County-St. Lucie.
AM...None.
&&Hazardous weather outlook, Apr 8, 8:41 AM EST, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
941 AM EDT Sat Apr 8 2017
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-090000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
941 AM EDT Sat Apr 8 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.RIP CURRENT IMPACT...
A lingering long period swell will combine with an approaching
astronomical high tide to generate a high rip current threat along
area beaches today. The threat will be highest through 4:00 pm
this afternoon due to tidal effects. Check with your local beach
patrol for additional information about local ocean hazards.
Always swim within sight of a lifeguard and never swim alone.
.FIRE WEATHER IMPACT...
A very dry airmass remains over central Florida and will produce
low relative humidity for much of the day. This will result in a
high fire danger across the area. A Red Flag Warning is in effect
for all of east central Florida today.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Winds will shift to the east by Sunday, which will help push a
small to moderate long period swell into the east Florida coast.
This will continue to enhance the rip current threat along area
beaches. Winds will freshen out of the east on Monday, which will
produce marginal to poor boating conditions.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
Bragaw/Weitlich
Rip Current, Martin
- When
- April 8, 2:00 PM EST to 3:00 PM EST
- Where
- Martin forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
A 16-year-old boy from Port St. Lucie drowned after being pulled seaward by a strong rip current and disappeared from view. A sheriffs office helicopter and water and boat patrol crews found the boy and returned him to shore. Rescuers performed CPR and then transported him to a local hospital where he was pronounced dead a short time later. The death was a result of drowning.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Washington, April 8 to 15, 2017$1.0 million · 2 events
- Dust Devil in Florida, April 8, 2017$30,000 · 1 event
- High Wind in Wyoming, April 8, 201759 kt wind · 10 events
- Frost and Freeze in Oregon, April 8 to 9, 20172 events
- Wildfire in Florida, April 8, 20171 event
- Dust Storm in Arizona, April 8, 20171 event
- High Wind in Arizona, April 8, 201751 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693379.